Hail, Pratt
- When
- July 2, 1:03 PM CST
- Where
- Pratt County, 2.29 mi WSW of Pratt Muni Arpt
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.690, -98.790
Winds of 50 MPH were also reported.
A fairly strong shortwave trough moving into the northern plains and it's associated cold front combined with an existing outflow boundary to produced thunderstorms in the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A fairly strong shortwave trough moving into the northern plains and it's associated cold front combined with an existing outflow boundary to produced thunderstorms in the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 2, 2:01 AM CST, 11 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 301 AM CDT WED JUL 2 2008 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST CHALLENGES ARE THUNDERSTORM CHANCES INTO THURSDAY NIGHT AND HIGH TEMPERATURES ON THURSDAY. A SHORTWAVE TROUGH WILL CONTINUE FROM THE NORTHERN HIGH PLAINS AND INTO THE GREAT LAKES WITH ANOTHER REINFORCING SHORTWAVE BEHIND THAT. THIS WILL PUSH A COLD FRONT INTO NORTHWEST KANSAS BY EVENING THEN THROUGH MUCH OF SOUTHWEST KANSAS BY 12Z THURSDAY. COLDER AIR WILL CONTINUE WITH UPSLOPE MOISTURE INTO THURSDAY NIGHT. WEAK MID TO UPPER FLOW WILL LOWER ANY SEVERE WEATHER THREAT WITH STRONG WINDS AND SLOW MOVING STORMS WITH LOCALIZED VERY HEAVY RAIN THE MAIN THREATS. FOR TODAY EXPECT CURRENT CONVECTIVE DEBRIS TO DECREASE WITH SKIES BECOMING PARTLY TO MOSTLY SUNNY BY MORNING. SOUTH WINDS WITH VERY WARM 850MB TEMPS WILL MAKE FOR ANOTHER VERY WARM DAY WITH NEAR 100 FROM LIBERAL TO DODGE CITY. THE COLD FRONT IS FORECAST TO BE NEAR HAYS TO LACROSSE TO SCOTT CITY BY 7 PM AND WILL LEAVE CURRENT POP FORECAST FOR THE NORTH AS IS. THEN LOOK FOR THE THE FRONT TO SLOWLY DROP SOUTHWARD WITH CONVECTION HELPING IT. MODELS KEEP MUCH OF THE QPF EAST OF THE AREA OVERNIGHT SO KEPT POPS IN THE 40 TO 60 PERCENT RANGE. OVERNIGHT LOWS IN THE MID 60S TO NEAR 70 SOUTHEAST LOOK REASONABLE AS DEWPOINTS CLIMB IN BACK OF COLD FRONT. SOME STRATUS MAY ALSO FORM IN THE NORTH. FOR THURSDAY HIGH TEMPERATURES WILL BE TRICKY WITH HOW MUCH CLOUD LINGERS. FOR NOW CURRENT FORECAST WITH MOSTLY CLOUDY AND COOL UPSLOPE EAST WINDS LOOK GOOD WITH HIGHS ONLY IN THE LOW TO MID 80S AND EVEN COOLER NORTH AROUND 80. THE WRF KEEPS THE COLD FRONT FROM GOING THROUGH OUR SOUTHWEST AND PREFER THE GFS WITH THE FRONT DOWN SOUTH OF OUR BORDER. AN MCS IS POSSIBLE AS GOOD MOISTURE CONTINUES UPSLOPE INTO EASTERN COLORADO INTO THURSDAY NIGHT. NEXT FORECAST SHIFT MAY NEED TO MONITOR FOR THIS AND POSSIBLY RAISE POPS. DAYS 3-7... SEE LITTLE REASON TO MAKE ANY BIG CHANGES TO THE GOING FORECAST. MODELS ARE IN PRETTY GOOD AGREEMENT WITH NORTHWESTERLY FLOW ALOFT FOR FRIDAY, WITH THE SFC BOUNDARY NEAR OUR SOUTHERN BORDER IN THE MORNING. THE RIDGE AXIS WILL BEGIN MOVING OUT INTO THE WESTERN PLAINS BEFORE STARTING TO BREAK DOWN OVER THE WEEKEND. DRY CONDITIONS AND FAIRLY WARM TEMP CONTINUE TO LOOK GOOD. THE GFS AND ECMWF BOTH BRING A DECENT SHORTWAVE TROUGH INTO THE NORTH CENTRAL CONUS LATE SUNDAY AND INTO MONDAY. THERE CONTINUE TO BE SIGNIFICANT DIFFERENCES IN TIMING OF THIS FEATURE AND WHEN EXACTLY THE FRONT COMES DOWN. FOR NOW, 20 POPS FROM SUNDAY NIGHT INTO TUESDAY CONTINUES TO SEEM REASONABLE, SO WILL LEAVE ALONE AND MAKE REFINEMENTS LATER ON AS TIMING BECOMES MORE CLEAR. MADE ONLY A FEW MINOR TWEAKS TO TEMPS AND DEWPOINTS TO FIT IN WITH THE NEIGHBORS, BUT NO MAJOR CHANGES. .AVIATION... WITH SCATTERED MID TO HIGH CLOUDS, VFR CONDITIONS SHOULD CONTINUE. && .PRELIMINARY POINT TEMPS/POPS... DDC 99 67 83 64 / 0 30 30 30 GCK 97 64 83 63 / 10 40 30 30 EHA 96 64 86 63 / 20 20 30 30 LBL 99 65 86 64 / 10 30 30 30 HYS 95 64 79 62 / 50 60 30 20 P28 98 71 86 66 / 0 30 40 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN06/26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 503 AM CDT WED JUL 2 2008 KSZ030-031-043>046-061>066-074>081-084>090-031000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 503 AM CDT WED JUL 2 2008 /211 AM MDT WED JUL 2 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE SLOWLY ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS FROM THE NORTH FROM LATE THIS AFTERNOON AND INTO THURSDAY MORNING BRINGING A CHANCE FOR THUNDERSTORMS. SOME THUNDERSTORMS MAY HAVE SMALL HAIL AND STRONG WIND GUSTS TO 40 OR 50 MPH. WITH WEAK WINDS ALOFT THE THUNDERSTORMS MAY MOVE SLOWLY AND PRODUCE LOCALIZED HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MORE THUNDERSTORMS ARE FORECAST THURSDAY INTO FRIDAY MORNING AS GOOD MOISTURE CONTINUES NORTH OF A COLD FRONT. OTHER SCATTERED THUNDERSTORMS ARE POSSIBLE THIS WEEKEND. IT IS TOO EARLY TO TELL IF ANY OF THESE WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND INTO THE EVENING TO WATCH FOR HAIL...STRONG WINDS...AND REPORT ANY HEAVY RAINFALL. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
159 PM CDT WED JUL 2 2008
KSZ079>081-021945-
EDWARDS-KIOWA-PRATT-
159 PM CDT WED JUL 2 2008
...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS...KIOWA AND PRATT
COUNTIES...
AT 155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PRATT...MOVING EAST AT 30 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
RESIDENTS IN KIOWA...PRATT AND SOUTHERN EDWARDS COUNTIES...INCLUDING
THE CITIES OF PRATT...IUKA AND CAIRO...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3743 9953 3795 9954 3780 9901 3779 9844
3753 9844 3752 9845
TIME...MOT...LOC 1859Z 270DEG 24KT 3766 9874
BURKEThe Dodge City radar (KDDC), 104 km away, was scanning. The volume nearest the first event began at 19:04 UTC.
15 hail, 2 thunderstorm wind, 2 heavy rain. Local standard time, as filed.
Winds of 50 MPH were also reported.
Tin was blown off a barn.
The hail covered the ground. Hail fell off and on for 1 hour and varied from pea to quarter sized.
Rainfall of 3.25 fell in 1 hour and 15 minutes.
Some hail occurred but the size was unknown.
Rainfall of 1.44 fell in 34 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127901, 127902, 127903, 127904, 127913, 127905, 127911, 127919, 123440, 127916, 127914, 127906, 127912, 127907, 127920, 127908, 127909, 127910, 127918.